Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS New Orleans, LA

May 31, 2004Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2004, 1:22 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 1:22 PM CDT (18:22 UTC)
Expired
May 31, 2004, 1:45 PM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS54 KLIX 311822
SVRNEW
LAC103-311845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
125 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA

* UNTIL 145 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF ABITA SPRINGS...OR ABOUT 10
  MILES EAST OF COVINGTON...MOVING EAST AT 25 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3039 8976 3045 9003 3060 9000 3060 8983
          3043 8968 3036 8965

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:05 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 31, 11:05 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1105 AM CDT MON MAY 31 2004

...UPDATED TO REMOVE SMALL CRAFT ADVISORY AND ADD TORNADO WATCH...

.DISCUSSION...
MODELS SHOW SOME DIFFERENCE THIS AM WITH AVN BEING THE OUTLIER. BOTH
INITIALIZE FAIRLY WELL AND ARE CLOSE THROUGH 30 HOURS. AFTER 30
HOURS AVN APPEARS TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS WITH A
STRONG BULLSEYE OF WEATHER OVER NORTHERN LA AND CARRIES SAME EAST
ACROSS CENTRAL MS AND AL THROUGH 02/00Z. ETA SHOWS LESS VORTICITY
AND CONVECTIVE PRECIPITATION AND SHOWS AREAL OUTLINE COVERING MORE
TERRITORY IN LA THAN AVN. SINCE THE SURFACE FRONTAL BOUNDARY WILL BE
IN THE CENTRAL LA TO CENTRAL AL AREA TUESDAY...THIS SHOULD ACT TO
FOCUS CONVECTIVE DEVELOPMENT. AVN AND ETA 250MB JET PROGS KEEP THE
AREA NORTH OF THE FRONT IN NORTH MS AND NORTH AL IN BEST POSITION
FOR MAX UPPER LEVEL DIFLUENCE. HOWEVER...LOW LEVEL INFLOW FROM GULF
MIXED WITH AFTERNOON HEATING AND POTENTIAL OUTFLOW BOUNDARIES WILL
KEEP OUR CWA IN THREAT OF CONVECTIVE WEATHER INTO TUESDAY...WILL
KEEP LIKELY POPS IN AREA FOR TUESDAY. HAVE ALSO DIVERGED FROM AVN
MOS GUIDANCE FOR WEDNESDAY. MODELS KEEP LA UNDER NORTHWEST FLOW
ALOFT AND SUGGEST A SERIES OF WEAK SHORT WAVES MOVING THROUGH THE
BROAD TROUGH ACROSS THE OHIO AND MISSISSIPPI VALLEY THROUGH FRIDAY.
WILL UP THE POPS TO CHANCE CATEGORY EACH AFTERNOON AND EVENING. WILL
KEEP THE SMALL CRAFT ADVISORY CONDITIONS UP FOR TODAY AND LOWER THEM
IN THE AFTERNOON/EARLY EVENING.

&&

PRELIMINARY POINT NUMBERS...
MCB 86 71 90 71 / 80 40 70 10
BTR 88 75 90 74 / 70 40 70 10
MSY 90 77 89 76 / 50 30 60 10
GPT 87 75 87 75 / 50 30 60 10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH LAC005-007-033-037-047-051-063-071-075-077-
     087-089-091-093-095-103-10 5-117-121-125.
MS...TORNADO WATCH MSC005-045-047-059-113-147-157.
LA AND MS COASTAL WATERS...NONE.

&&

25
Hazardous weather outlook, May 31, 11:00 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 31 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHWEST MISSISSIPPI AND SPREAD SOUTHWARD THIS AFTERNOON AND
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 11:00 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 31 2004

MSZ070-071-311700-
PIKE-WALTHALL-
1100 AM CDT MON MAY 31 2004

...STRONG THUNDERSTORMS MOVING EAST THROUGH PORTIONS OF
   PIKE AND WALTHALL COUNTIES...

AT 1058 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS MOVING EAST ABOUT 25 TO 30 MPH THROUGH CENTRAL
PORTIONS OF PIKE COUNTY TOWARDS WALTHALL COUNTY. STRONG GUSTY WINDS
TO 45 MPH...LOCALLY HEAVY RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
AND WARNINGS CONCERNING THIS FLOOD POTENTIAL.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:45 PM CDTSpecial Marine WarningLIX60 min
May 31, 2:40 PM CDTSpecial Marine WarningLIX50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.